Illinois, 2021Flash Flooding in Illinois, July 11, 2021
July 11, 2021 · NWS DVN · 2 events in 2 counties and zones
A stalled storm system centered near Galesburg Illinois brought several rounds of showers and embedded thunderstorms to northwest Illinois through the day. These showers and thunderstorms were slow moving westward across the area and were efficient rainfall producers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled storm system centered near Galesburg Illinois brought several rounds of showers and embedded thunderstorms to northwest Illinois through the day. These showers and thunderstorms were slow moving westward across the area and were efficient rainfall producers. Trained spotters reported 2 to 4 inches of rain in Hancock and McDonough Counties that lead to flash flooding from the late morning into the late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 11:21 AM CST, 9 minutes earlier.
Area forecast discussion, Jul 11, 11:21 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1221 PM CDT Sun Jul 11 2021
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 312 AM CDT Sun Jul 11 2021
Early this morning light to moderate rain was scattered in nature
mainly along and east of the Mississippi River. These showers
were moving west towards our area. This showers were located under
a stalled out upper level and surface low that was located just
south of Galesburg. This pattern is expected to continue today as
the upper level low is forecast to remain across our area.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 312 AM CDT Sun Jul 11 2021
Key messages:
1. More of the same today with upper level wave still entrenched
across the area. 2. Showers will be scattered in nature
Discussion:
With cutoff low located across the area, chances for rain are tied
to the next vort max that pinwheels into the area. Synoptic models
agree that the next vortmax will move northwest into the area
later this afternoon and into the evening. Most CAMs have the rain
south and east of a line from Mineral Point, WI to Tama, Iowa. The
FV3 has been a little further north and west with its rainfall.
The location of the vortmaxes in the GFS would support a more
north and west axis of rain. With the differences in the guidance
decided to keep chc to schc pops across the whole CWA. There will
be dry times, and wet times. This pattern will continue through
the short term and into the beginning of the long term. This means
off and on chances for rain. Thunder will be possible, especially
during the day today, however for the most part, expect showers.
Temperatures will be cooler again today with the low in the area,
With 70 forecast at MLI today, and 68 for a record cold high, we
will be close to that record. If there are more breaks in the
clouds than expected, then we may see slightly warmer temps than
forecast. Most areas will see less than a couple tenths of an inch
of rain. A band of more consistent rain is expected, especially
from RFD to BRL. This area could see up to an inch. With the
lighter nature of the rain, little to no impacts are expected
from the rain today.
.LONG TERM...(Monday through Saturday)
ISSUED AT 312 AM CDT Sun Jul 11 2021
Key messages:
1. Upper level low remains in place across the area, bringing near
daily chances of rain and storms.
2. Low moves out of the area Tuesday into Wednesday, however flow
becomes NW and a series of waves are expected to affect the area
with potential showers and storms.
Discussion:
Guidance is in good agreement with the momentum fields as the
upper level low is finally ejected out of the area later on the
day Monday as another wave approaches from the west. Monday looks
to be the same as Sunday with less precip as the overall vort
advection around the upper low is limited. Cloud cover may begin
to break as well as temps begin to warm up as well.
It doesn't take long for a wave train in the NW flow to begin
affecting the area. Temps will warm up into the 80s as dewpoints
in the upper 60s to 70s move into the area. A more summer like
storm pattern will affect the area with each wave leading to
afternoon storms that evolve into nocturnal MCSs. The first one
could be Wednesday morning. A more robust one is forecast for
Thursday. Then the surface boundary stalls south of the area and
daily storms look likely to end the week. Towards the end of the
period, heavy rain chances look to increase across the area as
well.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1211 PM CDT Sun Jul 11 2021
Frequent MVFR to IFR conditions will be seen through the TAF
period, as periodic showers and thunderstorms continue to roll
through the area. Some LIFR conditions may result in the heaviest
rain showers, but left out of TAFs as confidence is low. This
will start to change tomorrow, as the upper and surface lows begin
to move out of the area. Today, we can see some gusts upwards to
25 KTs is some areas, with constant winds around 10 to 15 KTs.
This evening, the winds will die down and stick around 10 KTs
through tomorrow.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...Gunkel
Hazardous weather outlook, Jul 11, 2:19 AM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
319 AM CDT Sun Jul 11 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
319 AM CDT Sun Jul 11 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Scattered showers are expected today and tonight across the area.
Isolated lightning strikes are possible.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Near daily chances for thunderstorms are expected across the area.
Later in the week the threat for heavy rainfall and strong
thunderstorms return. At this time it is too soon to tell if there
will be severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, Jul 11, 9:37 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1037 AM CDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM HEAVY RAIN 3 ESE KEOSAUQUA 40.72N 91.92W
07/11/2021 M3.00 INCH VAN BUREN IA TRAINED SPOTTER
TOTAL SINCE 9 PM LAST NIGHT.
&&
DCLocal storm report, Jul 11, 9:43 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1043 AM CDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM HEAVY RAIN 3 W MOUNT STERLING 40.62N 92.00W
07/11/2021 M1.50 INCH VAN BUREN IA TRAINED SPOTTER
SINCE 530.
&&
DCSpecial weather statement, Jul 11, 10:16 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1116 AM CDT Sun Jul 11 2021
ILC067-111745-
Hancock-
1116 AM CDT Sun Jul 11 2021
...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT SOUTHERN HANCOCK COUNTY
UNTIL 1245 PM CDT...
At 1113 AM CDT, radar indicated heavy rain from thunderstorms falling
near Hamilton, or near Keokuk, moving northwest at 10 mph.
Locations impacted include...
Keokuk, Carthage, Hamilton, Warsaw, Augusta, Bowen, West Point,
Denver, Elvaston, Basco, Bentley, Tioga, Sutter, Stillwell, Hancock
County Fairgrounds and Camp Eastman.
Torrential rainfall is also occurring with these repeating showers
and storms, with rainfall rates between 1 to 2 inches per hour.
Minor flooding of low lying areas, creeks, streams and urban areas
is possible. If you encounter water over a roadway, do not drive
through it.
LAT...LON 4020 9150 4021 9151 4024 9151 4026 9149
4028 9149 4035 9146 4038 9141 4040 9137
4045 9138 4049 9137 4051 9126 4027 9091
4021 9091 4019 9115
TIME...MOT...LOC 1613Z 167DEG 7KT 4035 9129
GunkelFlash Flood, Hancock
- When
- July 11, 11:30 AM CST to 4:50 PM CST
- Where
- Hancock County, 2.64 mi W of Augusta to 2.64 mi E of Bowen
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -91.000
A trained spotter reported 6 inches of water flowing over the highway. Cars are stranded on the highway and law enforcement was in the process of closing the roadway.
Flash Flood, McDonough
- When
- July 11, 2:42 PM CST to 4:50 PM CST
- Where
- McDonough County, 4.18 mi S of Colmar to 3.83 mi SSW of Colmar
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.290, -90.910
A trained spotter reported 5 to 6 inches of water on Highway 61.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, July 11, 2021$650,000 · 11 events
- Flash Flood and Damaging Winds in Pennsylvania, July 11, 20211 injured · $103,000 · 96 kt wind · 30 events
- Flash Flooding and Damaging Winds in Nevada, July 11 to 15, 2021$219,000 · 70 kt wind · 18 events
- Flood and Damaging Winds in North Carolina, July 11, 20213 injured · $46,000 · 55 kt wind · 3 events
- Flash Flood and Dust Storm in New Mexico, July 11, 20212 injured · $25,000 · 1.75 in hail · 22 events
- Flash Flood in Pennsylvania, July 11, 2021$120,000 · 1 event
- Flash Flood and Flood in Virginia, July 11, 2021$103,000 · 55 kt wind · 4 events
- Tornado and Hail in Arizona, July 11, 2021$100,000 · EF0 · 3 events
- Flash Flooding and Hail in New Mexico, July 11, 2021$50,000 · 2 in hail · 16 events
- Hail and Damaging Winds in Texas, July 11, 2021$25,000 · 1.25 in hail · 5 events
- Flash Flood in Vermont, July 11 to 12, 2021$25,000 · 1 event
- Hail and Damaging Winds in Montana, July 11, 20211 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972507, 972508.